Heavy Snow, Bay
- When
- March 1, 12:00 AM EST to 6:00 PM EST
- Where
- Bay forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.721, -83.942 (the zone’s center; the record gives no point)
Low pressure slowly tracked across the southern Michigan border on February 28th into March 1st. Most locations across southeast Michigan received 4 to 7 inches in a 24 hour period.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Low pressure slowly tracked across the southern Michigan border on February 28th into March 1st. Most locations across southeast Michigan received 4 to 7 inches in a 24 hour period. Lake Enhancement off of Lake Huron on March 1st allowed Bay, Midland, and Huron Counties to check in with around 8 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 28, 8:24 PM EST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 824 PM EST MON FEB 28 2005 .UPDATE... WILL UPDATE PRIMARILY TO REFRESH ZONE FORECAST WORDING. WILL REMOVE MENTION OF MIXED PRECIPITATION IN SOUTHERN COUNTIES...AS SURFACE OBSERVATIONS SHOW LITTLE IN WAY OF THIS LEFT. SEE LITTLE IN WAY OF CHANGE FROM EARLIER MODEL RUNS...WITH LATEST RUC WOBBLING SURFACE LOW AROUND VICINITY WESTERN LAKE ERIE MOST OF THE NIGHT AS 500 MB LOW SLIDES SOUTHEAST TO SOUTH OF FORECAST AREA...CLOSE TO EARLIER MODEL CONSENSUS. BOTH 18Z NAM12 AND GFS DEPICTED SOMEWHERE NEAR 4 INCHES OF SNOW FOR TONIGHT AND PLUS OR MINUS ANOTHER 3 INCHES TUESDAY IN THIS LONG DURATION EVENT...IN REASONABLE AGREEMENT WITH CURRENT FORECAST. THUS...LITTLE CHANGE FORESEEN AT THIS TIME. NUMEROUS 1 TO 2 INCH REPORTS RECEIVED AS OF 01Z...MOST MUCH CLOSER TO 1 INCH. && .AVIATION...ISSUED 650 PM EST MON SURFACE OBSERVATIONS AND MODEL FORECAST SOUNDINGS INDICATE LITTLE CHANCE OF MIXED PRECIPITATION ANYMORE THIS EVENING FOR SOUTHERN TAF SITES...THUS ALL SNOW. PLAN VIEWS OF RELATIVE HUMIDITY AND MODEL SOUNDINGS SHOW DEEP MOISTURE THROUGH TUESDAY WITH DYNAMICS SUPPORTING PRETTY MUCH CONTINUOUS SNOW THROUGH THE 24 HOUR TAF PERIOD...SLOW TO IMPROVE. HAVE CALLED FOR SIMILAR CONDITIONS ALL TAF SITES...EXCEPT FOR WINDS IN SOUTH IN PROXIMITY TO LOW CENTER DIFFERENT FROM THOSE OF FNT/MBS. BASICALLY CALLING FOR IFR TO OCCASIONAL LIFR DUE TO BOTH CEILINGS AND VISIBILITIES MOST OF TONIGHT IN SNOW...THEN IFR GRADUALLY IMPROVING INTO LOW MVFR AROUND MID DAY TUESDAY IN SNOW AS DYNAMICS START TO WANE A BIT. && .SHORT TERM...TONIGHT AND TUESDAY...ISSUED 505 PM EST MON PRECIP IS NOW FILLING IN NICELY OVER ALL OF SOUTHEAST MICHIGAN. A MIXTURE OF RAIN...SLEET...AND SNOW WILL CONTINUE FOR JUST A LITTLE WHILE LONGER DOWN IN THE SOUTH. ALL SNOW WILL THEN SET IN FOR THE DURATION. THE MODELS ARE ALL DOING A FAIRLY GOOD JOB IN HANDLING BOTH THE UPPER LEVEL AND SURFACE FEATURES WITH THIS STORM. A SLIGHT EDGE WAS GIVEN TO THE GFS...SINCE IT SEEMED TO BE DOING THE BEST JOB IN HANDLING THE SNOW THAT SET UP OVER THE WESTERN PART OF THE STATE THROUGH MOST OF THE DAY. GFS SHOWED GOOD 850 TO 500MB OMEGA LIFT FROM NORTH TO SOUTH THROUGH THIS MORE INTENSE SNOW ACTIVITY. THE GFS SHOWS THIS AREA OF LIFT MOVING INTO OUR AREA BY 0Z...THEN PIN-WHEELING IT BACK TO STRETCH MORE NORTHWESTERLY TO SOUTHEASTERLY OVERNIGHT...AS THE SURFACE LOW OCCLUDES. THE HEAVIEST SNOW WILL OCCUR UNDER THIS AREA OF MAX LIFT THROUGH THE OVERNIGHT PERIOD...THUS 3 TO 5 INCHES WILL OCCUR OVERNIGHT FROM SAGINAW DOWN THROUGH METRO DETROIT. LESSER AMOUNTS ARE EXPECTED ACROSS THE THUMB THROUGH THIS PERIOD...HOWEVER THE THUMB WILL CATCH UP TOMORROW WITH A LAKE ENHANCEMENT TO THE SNOW EXPECTED AS THE LOW SLOWLY MOVES OFF TO THE EAST. A FAIRLY STRONG NORTHEAST WIND WILL ALLOW SOME OF THIS LAKE ENHANCEMENT SNOW TO PENETRATE AS FAR INLAND AS SOUTHERN TUSCOLA COUNTY AND INTO LAPEER COUNTY. WE COVERED THE THUMB REGION WITH A 2 TO 4 INCHES TONIGHT IN SYNOPTIC SNOW...A LITTLE LESS THAN ELSEWHERE DUE TO THE BETTER LIFT SETTING UP SOUTH OF THIS REGION. WE WENT WITH AN ADDITIONAL 2 TO 4 AGAIN ON TUESDAY WITH THE LAKE ENHANCEMENT...WHICH WILL BE A LITTLE MORE THAN EXPECTED ELSEWHERE ACROSS THE CWA THROUGH THE DAY ON TUESDAY AS THE BEST LIFT EXITS THE REGION. TO SUMMARIZE...A LONG PERIOD OF SNOW IS EXPECTED ACROSS OUR ENTIRE CWA. BY THE TIME SNOW COMES TO AN END TUESDAY EVENING...ALL LOCATIONS WILL HAVE RECEIVED GENERALLY 4 TO 8 INCHES OF NEW SNOW. SNOWFALL RATES WILL NEED TO BE CLOSELY MONITORED OVERNIGHT. THE MESOSCALE FORCING WITH THE TROWAL AND OCCLUSION DYNAMICS SETTING UP AROUND OCCLUDED LOW COULD PUSH A FEW SPOTS OVER 6 INCHES BY MORNING...WHICH COMES VERY CLOSE TO A ONE PERIOD WARNING OF 6 INCHES IN 12 HOURS. IF THIS OCCURS...IT IS ALMOST IMPOSSIBLE AT THIS TIME TO PICK THE ONE OR TWO COUNTIES WHERE THIS WILL OCCUR. AT THIS TIME A SNOW ADVISORY WILL CONTINUE TO ADDRESS THIS EVENT UNLESS IT BECOMES MORE APPARENT OVERNIGHT THAT HEAVIER BANDS OF SNOW SETTING UP OVER ONE AREA DICTATES A WARNING FOR THAT SPECIFIC AREA. AS STATED EARLIER...THIS IS DIFFICULT TO PIN DOWN...AND IS NOT GUARANTEED TO HAPPEN. && .LONG TERM...TUESDAY NIGHT THROUGH MONDAY...ISSUED 505 PM EST MON STRONG SURFACE LOW CONTINUES TO MOVE NORTHEAST ACROSS THE NEW ENGLAND STATES TUESDAY NIGHT. ENOUGH MOISTURE SHOULD REMAIN ACROSS THE AREA AND COMBINE WITH GOOD INSTABILITY IN THE LOW LAYERS FOR SNOW SHOWERS TO CONTINUE THROUGH THE EVENING. NOT EXPECTING MUCH MORE IN THE WAY OF ACCUMULATING SNOWFALL AS FORCING DECREASES...LESS THAN AN INCH IN MOST AREAS...EXCEPT ACROSS THE THUMB WHERE AN ADDITIONAL COUPLE INCHES IS POSSIBLE. LOW LEVEL FLOW IS NORTHEASTERLY OFF LAKE HURON DURING THE EVENING...THEN GRADUALLY SHIFTS TO NORTHWESTERLY. WITH INVERSION HEIGHTS AROUND 4000 FEET OVER THE LAKE...SNOW SHOWERS WILL BE ABLE TO CONTINUE THROUGH MIDNIGHT UNTIL FLOW SHIFTS AND BANDS MOVE OFFSHORE. LIGHT SNOW SHOWERS WILL CONTINUE INTO WEDNESDAY AS MOISTURE LINGERS IN THE LOW LAYERS AND 850MB TEMPS FALL TO AT LEAST -14C. SOME ENHANCED SNOW SHOWERS ARE POSSIBLE ACROSS THE SOUTHWESTERN POTION OF THE CWA FROM LAKE EFFECT SHOWERS OFF OF SOUTHERN LAKE MICHIGAN IN AREAS FAVORED BY LOW LEVEL CONVERGENCE. HIGH PRESSURE OVER THE UPPER MIDWEST WILL GRADUALLY BUILD SOUTHEAST TOWARDS THE OHIO RIVER VALLEY ON THURSDAY CUTTING OFF LAKE EFFECT SHOWERS. AS THE UPPER LEVEL TROUGH MOVES EAST AND RE-ORIENTS OVER NEW BRUNSWICK ON FRIDAY...THE NEXT SHORTWAVE WILL DROP DOWN OUT OF CANADA TOWARDS THE UPPER MIDWEST...REINFORCING THE TROUGH. DESPITE SOME INCONSISTENCIES...MODELS SHOWING A SURFACE LOW OVER HUDSON BAY DRAGGING A TROUGH ACROSS THE AREA. PREFER ECMWF FOR NOW AS GFS HAS VARIED CONSIDERABLY OVER THE PAST COUPLE RUNS. AS WE HEAD INTO THE WEEKEND...THE MODELS CONTINUE TO STRUGGLE WITH TIMING AND STRENGTH OF SHORTWAVES MOVING ACROSS THE MIDWEST. SHORTWAVE TIMING IN NORTHWEST FLOW WILL NEED TO BE MONITORED AS THE WEEK PROGRESSES TO PIN DOWN SNOW AND TEMPERATURES IN FORECAST. WILL LEAVE TEMPS BELOW NORMAL FOR THIS WEEKEND DESPITE A WARMING TREND IN MEX GUIDANCE. WITH SEVERAL SHORTWAVES MOVING THROUGH THE AREA REINFORCING THE COLD AIR...AND MEX PERFORMANCE IN THE PAST COUPLE WEEKS...DO NOT TRUST GUIDANCE WARMING TO NEAR 40 SAT/SUN. && .DTX WATCHES/WARNINGS/ADVISORIES... .MI... SNOW ADVISORY...MI047>049-053>055-060>063-068>070-075-076-082-083... TONIGHT AND TUESDAY. .LAKE HURON... SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON...TONIGHT AND TUESDAY. .LAKE ST CLAIR...NONE. .MI WATERS OF LAKE ERIE...NONE. && DWD/DS/KEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 455 PM EST MON FEB 28 2005 MIZ047>049-053>055-060>063-068>070-075-076-082-083-011100- BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI- MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI- SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI- INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY... CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND... MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON... SAGINAW AND SANDUSKY 455 PM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN. PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT FOR DETAILS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SNOW ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN UNTIL 4 PM EST TUESDAY. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS. ALTHOUGH LIGHT SNOW SHOWERS WILL CONTINUE INTO THE EVENING...THE MAIN THREAT WILL BE OVER BY LATE AFTERNOON. PORTIONS OF THE THUMB MAY RECEIVE AN ADDITIONAL 1 TO 2 INCHES OF LAKE ENHANCED SNOW TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SPOTTER SNOWFALL REPORTS WILL BE APPRECIATED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-011100-LAKE HURON-SAGINAW BAY-LAKE HURON NEARSHORE FROM PORT AUSTIN TO PORT HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN WATERS OF LAKE ERIE- 455 PM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO PORT HURON. PLEASE SEE THE LATEST NEARSHORE FORECAST FOR DETAILS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO PORT HURON FOR TUESDAY. PLEASE SEE THE LATEST NEARSHORE FORECAST FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KEK
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441743, 5441744, 5441745.